Colorado, 2017Winter Weather in Colorado, January 2 to 3, 2017
January 2 to 3, 2017 · NWS BOU · 4 events in 3 counties and zones
A period of moderate to heavy snowfall occurred in the mountains and foothills mainly north of Interstate 70. 5 inches at Estes Park and 6 inches at Loveland Ski Area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of moderate to heavy snowfall occurred in the mountains and foothills mainly north of Interstate 70. Snowfall totals included: 10 inches at Eldora, 9.5 inches near Pingree Park, 7 inches at Arapaho Basin, 6.5 inches at Estes Park and 6 inches at Loveland Ski Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 1, 9:16 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Jan 1, 9:16 PM MST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
916 PM MST Sun Jan 1 2017
.UPDATE...
Issued at 915 PM MST Sun Jan 1 2017
Increasing mid-level qg ascent and instability on the nose of
a 100kt jet just ahead of a weak shortwave trough now passing
over eastern Utah this evening continues to generate a growing
area of light snowfall over western central Colorado. At this time
precip looks more impressive on radar than it does on sfc
observations and cams. Nonetheless...00z model data shows this
area of lift and moisture tracking northeastward over the north
central mtns and high valleys of Colorado in the next 3-6 hrs.
Snowfall rates nothing terribly significant...possibly upwards of
a inch per hour late tonight at higher elevations of the Park and
Gore Ranges...and up along the Continental Divide around Summit
County. Once the trough passes...the nwly flow aloft becomes
zonal and speeds increase. It could become pretty windy on the
ridges and high passes late tonight into Monday morning potentially
causing blowing snow in open terrain. Otherwise at lower
elevations east of the mtns...should see a gradual increase in
high clouds overnight and even some mid-level cloud devlopment
late with the approaching wave. Cross sections show a cross
barrier wind component around 50kts near mtn top level towards
morning. Could see some of this momentum moving downslope
producing gusty winds in the lower foothills towards dawn.
Otherwise looking for a dry and relatively mild night for the
plains. Adjustments made to the 1st period forecast involve
mainly timing issues.
&&
.SHORT TERM...(This evening through Monday)
Issued at 133 PM MST Sun Jan 1 2017
Normal afternoon upslope winds are in place across the plains and
foothills right now. Speeds are fairly light. Lenticular
cloudiness is developing over the plains and foothills too. There
is no snow falling in the high country right now. There is weak
flow aloft right now with a minor trough moving across. Models
show the strong westerly jet level flow to return by 12Z Monday
with speeds in the 100 to 120 knot range. The QG Omega fields show
upward energy in the synoptic scale for the CWA tonight and
Monday. The boundary layer flow will be weak drainage overnight,
then southwesterlies Monday early with a cold front moving in
during the afternoon Monday. For moisture, there is some in the
mountains tonight and Monday, but it is pretty shallow. There is
also a bit of upper level cloudiness expected noted on the cross
sections and the satellite pictures upstream. All the models have
a tad of measurable snowfall in the mountains from late evening
tonight through Monday. Nothing significant and nothing for the
plains. For pops, will keep the plains dry tonight and Monday.
Will go with "chance"s in the mountains this evening, then
"likely"s overnight and Monday. With the shallow moisture and not
great orographic enhancement, highlight criteria snowfall amounts
are not expected. For temperatures, Monday high's may be close to
today's in most areas, but the cold air gets into the northeast
corner by Monday afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 133 PM MST Sun Jan 1 2017
Overall trend has been for less moisture over CO through the week
in spite of strong west/northwesterly flow aloft over the state so
confidence in the models low to moderate at this time. Monday
night, short wave moving around a broad upper trough over the
Pacific Northwest will continue to stretch the trough in more of
west-east orientation. A strong southwesterly flow aloft will be
over northern CO with snow becoming widespread in the mountains
west of the Continental Divide. Snowfall generally light to
moderate however with just some weak mid level qg ascent over the
mountains. A ridge develops over the west coast Tuesday afternoon
into Wednesday with a strong northwesterly flow aloft CO. Mid
level subsidence over the cwa at that time, so snowfall primarily
the result of orographic production. Stronger winds will generally
be above timberline. Spatial cross-sections indicate shallow
moisture around but still fairly dry in the mid levels. As a
result, just a slight chance of snow Monday night through Tuesday
night, maybe a better chance of Wednesday but even that is suspect
at this point. A strong northwesterly flow aloft will be over the
region on Wednesday with an upper trough moving into the upper
Midwest. Another surge of cold air on Wednesday but at this time,
not much moisture aloft with strong mid level subsidence for the
northeast plains. Most of the moisture remains trapped west of the
ridge along the west coast so limited moisture may impact the
mountains as well with mainly light snow in spite of a strong
orographic component in the middle of the week. The trend of
drier and warmer still okay by the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 915 PM MST Sun Jan 1 2017
VFR conditions next 12 hours as high clouds spread in from the
west. drainage winds will dominate tonight at speeds generally
under 12 kts.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Baker
SHORT TERM...RJK
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Jan 1, 10:06 AM MST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1006 AM MST SUN JAN 1 2017
COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1006 AM MST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SNOW SHOWERS OVER THE HIGH MOUNTAINS
LATE THIS AFTERNOON AND TONIGHT. ACCUMULATIONS WILL BE
INSIGNIFICANT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TEMPERATURES WILL TURN SIGNIFICANTLY COLDER LATER THIS WEEK WITH
SOME SNOW EXPECTED AS WELL. THE MUCH COLDER AIR WILL BEGIN MOVING
INTO THE REGION MONDAY AFTERNOON, WITH A STRONGER SURGE OF ARCTIC
AIR ARRIVING TUESDAY AND WEDNESDAY. HIGHS MAY STRUGGLE TO REACH
THE LOWER 20S BY WEDNESDAY AND THURSDAY. OVERNIGHT LOWS MAY DROP
BELOW ZERO. IN ADDITION TO THE COLD, THERE WILL BE PERIODS OF
SNOWFALL, ESPECIALLY IN THE MOUNTAINS. A SLIGHT CHANCE OF SNOW
WILL SPREAD ONTO THE PLAINS MONDAY NIGHT OR TUESDAY MORNING. A
BETTER CHANCE OF SNOW IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
RELIEF FROM THE COLD TEMPERATURES IS NOT EXPECTED UNTIL AFTER
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- January 2, 4:00 AM MST to January 3, 6:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 2, 4:00 AM MST to January 3, 6:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 2, 4:00 AM MST to January 3, 6:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 2, 4:00 AM MST to January 3, 6:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, January 2, 20171 death · $28 million · EF2 · 70 events
- Damaging Winds and Lightning Strike in Texas, January 2, 20172 deaths · $554,000 · 71 kt wind · 20 events
- Tornadoes and Damaging Winds in Louisiana, January 2, 2017$5.2 million · EF1 · 17 events
- Rip Current in Florida, January 2, 20171 death · 1 event
- Flash Flooding and Damaging Winds in Alabama, January 2, 20171 injured · $3.6 million · 70 kt wind · 13 events
- Tornado and Flash Flooding in Georgia, January 2 to 3, 2017$305,000 · EF1 · 17 events
- Tornadoes in Texas, January 2, 2017$60,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Florida, January 2, 20171 injured · $71,000 · 52 kt wind · 9 events
- Winter Storm in Wyoming, January 2 to 5, 201755 events
- Damaging Winds in Louisiana, January 2, 2017$65,000 · 54 kt wind · 4 events
- Lightning Strikes in Florida, January 2, 2017$60,000 · 3 events
- Tornadoes and Damaging Winds in Mississippi, January 2, 2017EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670133, 670134, 670135, 670136.